Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

August 1, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2012, 4:55 PM MST for Mohave County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 4:55 PM MST (23:55 UTC)
Expired
Aug 1, 2012, 5:30 PM MST
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS55 KVEF 012355
SVRVEF
AZC015-020030-
/O.NEW.KVEF.SV.W.0025.120801T2355Z-120802T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 PM MST WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 530 PM MST.

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER CENTRAL MOHAVE   
COUNTY...APPROXIMATELY 8 MILES SOUTH OF THE GRAND CANYON SKYWALK AND 
WAS MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...MAINLY RURAL AREAS OF CENTRAL MOHAVE 
COUNTY...INCLUDING BUCK AND DOE ROAD...SOUTH OF THE DIAMOND BAR ROAD 
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3577 11393 3592 11398 3595 11375 3587 11371
TIME...MOT...LOC 2352Z 068DEG 19KT 3587 11386

$$

KENNEDY
2 follow-up statements
494 
WWUS55 KVEF 020022
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM MST WED AUG 1 2012

AZC015-020030-
/O.CON.KVEF.SV.W.0025.000000T0000Z-120802T0030Z/
MOHAVE AZ-
522 PM MST WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 516 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM LOCATED OVER CENTRAL MOHAVE   
COUNTY...APPROXIMATELY 10 MILES SOUTH OF THE GRAND CANYON SKYWALK 
AND WAS MOVING WEST AT 15 MPH.


LOCATIONS IMPACTED INCLUDE...MAINLY RURAL AREAS OF CENTRAL MOHAVE 
COUNTY...INCLUDING BUCK AND DOE ROAD...SOUTH OF THE DIAMOND BAR ROAD 
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY 
AND DAMAGE PROPERTY...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE 
TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3577 11393 3592 11398 3595 11375 3587 11371
TIME...MOT...LOC 0018Z 068DEG 19KT 3582 11402

$$
KENNEDY
644 
WWUS55 KVEF 020035
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM MST WED AUG 1 2012

AZC015-020044-
/O.EXP.KVEF.SV.W.0025.000000T0000Z-120802T0030Z/
MOHAVE AZ-
535 PM MST WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY HAS
EXPIRED...

GUSTY WINDS ARE LIKELY TO OCCUR THROUGH 645 PM WITH VISIBILITIES 
BEING REDUCED TO LESS THAN A MILE...BUT THE THREAT OF SEVERE WINDS 
UP TO 60 MPH AND HAIL HAS ENDED. 

LAT...LON 3577 11393 3592 11398 3595 11375 3587 11371
TIME...MOT...LOC 0022Z 068DEG 19KT 3581 11404

$$

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:31 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 1, 3:31 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT WED AUG 1 2012

SYNOPSIS...A DISTURBANCE IN THE ATMOSPHERE COMBINED WITH ABUNDANT
MOISTURE AND INSTABILITY WILL RESULT IN SHOWERS AND THUNDERSTORMS
AROUND AT TIMES THROUGH THIS WEEKEND. ALTHOUGH HEAVY RAIN WILL BE
THE PRIMARY THREAT WITH HEAVIER STORMS...GUSTY WINDS AND HAIL MAY
ALSO OCCUR. BY EARLY NEXT WEEK DRIER AIR LOOKS TO SLOWLY SPREAD EAST
ACROSS THE AREA WHICH SHOULD DECREASE THE CHANCES FOR THUNDERSTORMS
AND ALSO RESULT IN A WARMING TREND.
&&

.SHORT TERM...SO FAR THINGS HAVE NOT BEEN AS ACTIVE THIS AFTERNOON
AS THEY WERE AT THIS POINT YESTERDAY DESPITE AN EXTREMELY MOIST
ATMOSPHERE...PLENTY OF INSTABILITY AND MUCH MORE SUNSHINE. WATER
VAPOR IMAGERY SHOWS THE CENTER OF THE MID/UPPER LEVEL LOW WAS OVER
SOUTHERN CLARK COUNTY AND MOVING SLOWLY NORTHEASTWARD. RADAR SHOWS
AT THE PRESENT MOST OF THE ACTIVITY WAS ABOUT 100 MILES AWAY FROM
THE CENTER OF THE LOW. THE ATMOSPHERE REMAINS EXCEPTIONALLY MOIST
WITH THE 12Z SOUNDING THIS MORNING FROM OUR OFFICE HAVING A PWAT OF
1.82 INCHES. THIS TIED FOR THE SECOND HIGHEST PWAT EVER RECORDED IN
THE SOUNDING CLIMATOLOGY FOR SOUTHERN NEVADA WITH A VALUE BACK IN
AUGUST OF 1984 (THE HIGHEST EVER WAS 1.86 INCHES IN JULY 1966). WITH
SO MUCH MOISTURE PRESENT ANY SHOWER OR THUNDERSTORM THAT GETS GOING
WILL HAVE THE POTENTIAL TO PRODUCE EXTREMELY HEAVY RAIN IN A SHORT
PERIOD OF TIME. THUS THE FLASH FLOOD WATCH OUT WILL REMAIN IN EFFECT.

THE MAIN CHALLENGE FOR THIS EVENING AND THE REST OF TONIGHT WILL BE
JUST HOW ACTIVE THINGS WILL GET. WITH THE MID/UPPER LEVEL LOW
PROGGED TO BE AROUND THROUGH TONIGHT IT WILL BE HARD TO COMPLETELY
SHUT DOWN ALL CONVECTION EXCEPT IN ANY AREAS WHERE THE AIR MASS GETS
WORKED OVER ENOUGH THAT IT BECOMES MUCH MORE STABLE. IF YOU BELIEVE
THE WRF...GFS AND ECMWF CONVECTION SHOULD WIND DOWN AROUND 03Z OR SO
THIS EVENING. ON THE OTHER HAND...THE LOCAL ARW AND NMM MODELS AS
WELL AS THE HRRR MODEL SHOW THE REVERSE WITH THINGS BECOMING MUCH
MORE ACTIVE LATER THIS EVENING. 700 MB STEERING FLOW IS FROM THE
NORTHEAST AND RADAR PRESENTLY SHOWS SHOWERS AND THUNDERSTORMS IN AN
ARCH FROM AROUND ELY TO KANAB. TYPICALLY THIS PATTERN WOULD FAVOR
THIS CONVECTION EVENTUALLY WORKING IN DURING THE LATE EVENING INTO
CLARK COUNTY. IN THE PAST STORMS IN LAS VEGAS ORIGINATING FROM A
NORTHEAST FLOW HAVE USUALLY BEEN RATHER POTENT. THUS...BASED ON A
BLEND OF MODELS WE HAVE KEPT POPS IN THROUGH THE NIGHT FOR MUCH OF
LINCOLN...CLARK...MOHAVE....EASTERN SAN BERNARDINO AND SOUTHERN NYE
COUNTIES. ALTHOUGH FLASH FLOODING REMAINS A THREAT...WE CANNOT RULE
OUT GUSTY WINDS OR HAIL WITH SOME STORMS ESPECIALLY IF THINGS DRY
OUT A LITTLE.

VERY LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED FOR THURSDAY
AND FRIDAY. THE MID/UPPER LEVEL LOW IS FORECAST TO GET TRAPPED NEAR
THE TRIPLE POINT OF CALIFORNIA...NEVADA AND ARIZONA AND EVENTUALLY
WEAKEN TO A MORE ILL-DEFINED VORTICITY FEATURE. MEANWHILE HIGH
PRESSURE IN THE MID AND UPPER LEVELS IS FORECAST TO BECOME CENTERED
OVER CENTRAL NEVADA. THIS HIGH WILL KEEP AN EASTERLY MID-LEVEL FLOW
OVER OUR AREA WHICH BY FRIDAY WILL HELP TO PUSH THE VORTICITY
FEATURE TO THE SOUTHWEST AND BY FRIDAY NIGHT PUSH IT OFFSHORE OF
SOCAL. OVER THE NEXT 2 DAYS THE FARTHER NORTHWEST ONE GOES IN THE
CWFA THE LESS OF CHANCE FOR CONVECTION AS THE HIGH ALOFT WILL KEEP
THE ATMOSPHERE MUCH MORE STABLE. FURTHER SOUTH THE COMBINATION OF
THE VORTICITY FEATURE...INSTABILITY AND SUFFICIENT MOISTURE WILL
KEEP THE POTENTIAL FOR THUNDERSTORMS AROUND. WHILE PWATS ARE
FORECAST TO REMAIN OVER AN INCH OVER THE MOJAVE DESERT WHICH WILL
SUPPORT HEAVY RAIN PRODUCING STORMS...WE WILL NOT ISSUE ANY FLASH
FLOOD WATCHES FOR THURSDAY OR FRIDAY AT THIS TIME DUE TO
UNCERTAINTIES IN JUST HOW ACTIVE IT WILL GET. TEMPS SHOULD BE A FEW
DEGREES ABOVE NORMAL BUT MUCH WARMER THAN WHAT WE HAVE SEEN THE PAST
FEW DAYS OVER THE MOJAVE DESERT. WELL ABOVE NORMAL TEMPS WILL
CONTINUE OVER INYO AND ESMERALDA COUNTY.

.LONG TERM...THE OLD VORTICITY FEATURE OFF OF SOCAL GETS CAUGHT UP
IN A BROAD MID/UPPER LEVEL TROUGH OFF THE WEST COAST ON SATURDAY. IT
APPEARS ENOUGH MOISTURE AND INSTABILITY REMAIN AROUND ON SATURDAY
THAT THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE ESPECIALLY ACROSS
THE NORTHERN HALF OF THE CWFA WHERE THE BEST INSTABILITY LOOKS TO
SET UP. BY SATURDAY NIGHT INTO SUNDAY DRIER AND MORE STABLE AIR IS
SHOWN TO WORK IN FROM THE SOUTH AS THE OFFSHORE TROUGH EDGES CLOSER
TO THE COAST AND MOST OF THE EMBEDDED ENERGY WITHIN THE TROUGH
STARTS TO LIFT ON NORTH. THUS SUNDAY MAY NOT BE QUITE AS ACTIVE FOR
CONVECTION AND POPS SHOW A SLIGHT TREND DOWN THEN. BY MONDAY INTO
NEXT WEDNESDAY THE TROUGH OFFSHORE STILL EXISTS AND RIDGING ALOFT
SITS OVER THE FOUR CORNERS. THIS WOULD FAVOR A SOUTHWEST FLOW ALOFT
ACROSS OUR AREA WHICH WOULD SPREAD DRIER AND STABLE AIR FURTHER EAST
WITH TIME. I DID LOWER POPS AND DEWPOINTS IN THE WESTERN HALF OF THE
AREA TO ACCOUNT FOR THIS HOWEVER MOIST AND UNSTABLE AIR IS SHOWN TO
LINGER OVER MOHAVE COUNTY AND THIS PART OF THE AREA MAY NEVER REALLY
DRY OUT. TEMPS SHOULD RISE BACK CLOSER TO NORMAL IN MOST AREAS AND
MAY EVEN BE A FEW DEGREES ABOVE NORMAL ON MONDAY AND TUESDAY AS
THINGS REALLY DRY OUT. I LEANED CLOSELY TO THE ECMWF MOS AND BIAS
CORRECTED NUMBERS FOR HIGHS.
&&

.AVIATION...FOR MCCARRAN...LOW CONFIDENCE IN THE TIMING OF ANY
SHRA/TSRA THIS EVENING. THERE IS SOME POSSIBILITY ACTIVITY IN THE
FORM OF AN OUTFLOW BOUNDARY OR SHRA/TSRA ARRIVING FROM THE NORTHEAST
BETWEEN 03Z AND 09Z THIS EVENING. WILL JUST LEAVE IN VCTY ACTIVITY
AND ADJUST THE TAF AS NEEDED. FOR THURSDAY SHRA/TSRA ARE MOST LIKELY
AFTER 19Z. SIMILAR TIMING FOR SHRA/TSRA IN THE APPROACH CORRIDORS.
OTHERWISE WINDS SHOULD FAVOR DIURNAL TRENDS WITH BKN CLOUDS AOA
10K-14K FEET. REDUCED CIGS/VSBY AND GUSTY AND ERRATIC WINDS IN AND
NEAR HEAVIER SHRA/TSRA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA THROUGH THIS EVENING WITH ACTIVITY
GENERALLY TRENDING DOWN AFTER 06Z. COVERAGE OF SCT SHRA/TSRA SHOULD
INCREASE AFTER 19Z ON THURSDAY. THE BEST CHANCES FOR SHRA/TSRA WILL
CONTINUE TO BE IN MOHAVE...LINCOLN...CLARK AND THE SAN BERNARDINO
COUNTY DESERTS. GUSTY AND ERRATIC WINDS AND REDUCED CIGS/VSBY NEAR
ANY SHRA/TSRA. OTHERWISE WINDS FAVORING DIURNAL TRENDS WITH BKN CIGS
AOA 10K-14K FEET. DRY AT KBIH WITH A FEW CLOUDS AOA 14K FEET IN THE
AFTERNOON AND EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ016>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
     036.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ524>527.
&&

STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 3:41 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 AM PDT WED AUG 1 2012

AZZ001>003-036-CAZ524>527-NVZ016>022-020700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
341 AM PDT WED AUG 1 2012 /341 AM MST WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN AREA OF
LOW PRESSURE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. HEAVY
RAIN IS A GOOD POSSIBILITY WITH STORMS AND A FLASH FLOOD WATCH IS
IN EFFECT FROM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOON MOISTURE WILL LINGER THROUGH THIS WEEKEND INTO EARLY NEXT
WEEK LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. HOWEVER... SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>523-NVZ014-015-020700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
341 AM PDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA
TODAY THROUGH THIS EVENING. LOCALLY HEAVY RAIN AND GUSTY WINDS ARE
POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOON MOISTURE WILL LINGER RESULTING IN A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY OVER MUCH OF THE AREA. THERE IS
POTENTIAL FOR DRY AIR TO FINALLY PUSH IN FROM THE WEST BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:08 AM MSTFlash Flood WarningVEFMohave74 min
Aug 1, 2:44 AM MSTFlash Flood WatchVEFMohave20 hr
Aug 1, 1:41 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.